Format

Send to

Choose Destination
See comment in PubMed Commons below
Am J Cardiol. 1993 Aug 26;72(6):50B-52B.

Is QT interval prolongation harmful? A regulatory perspective.

Author information

1
Office of Drug Evaluation I, Food and Drug Administration, Rockville, Maryland 20857.

Abstract

Drugs that prolong the QT interval may increase the risk of torsades de pointes, a potentially lethal ventricular arrhythmia. In recent years, spontaneous reports have highlighted these complications in patients receiving certain antihistamines (e.g., terfenadine or astemizole) or an agent for the treatment of incontinence (terodiline). Examination of these reports has revealed that hepatic disease or concomitant therapy with ketoconazole or macrolide antibiotics may increase the risk of QT prolongation or torsades in patients receiving terfenadine. In patients receiving astemizole, doses exceeding that recommended or concomitant therapy with ketoconazole or macrolide antibiotics have been implicated in the increased risk of these complications. With terodiline (which remains investigational in the United States), the risk of QT prolongation and torsades are of particular concern in the frail elderly, who are most likely to be treated with this agent. A possible explanation for the elevated risk may be marked increases in the elimination half-life and serum level of the drug in this group. The lessons learned from the experiences with these drugs hold implications for the future development of agents that prolong the QT interval and suggest the need for dose-response relation data and metabolic evaluations to define the subpopulations at particular risk.

PMID:
8256756
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Support Center